Jump to content
helplinedonate
Sign in to follow this  
dbogler

Reaction to increased Levodopa

Recommended Posts

My Movement Disorder Specialist just changed my meds from Sinemet 50/200 Controlled Release to regular Sinemet 50/200. The problem I was having with the Controlled Release was that the results were unpredictable

 

As I understand it regular Sinemet is 25-30% more efficient than CR.

 

I am on the same 3x per day schedule that I was on before

 

Well, I am on my first day of the regular SInemet and my tremors have actually gotten worse

 

I was wondering if this could be a reaction to the 25-30% more efficiency ?

 

Has anyone else ever experienced this ?

 

And if so how long does it take for your body to get used to the higher dose ?

Share this post


Link to post
Share on other sites

To much L-dopa can produce unpleasant side effects - in my case dyskenesias, the flailing about we sometimes see Michael J. Fox suffering with.  I wonder why your neurologist didn't start you with a smaller Sinemet dosage, perhaps 25/100 by the half pill. (the equivalent of 12.5/50.  I discovered that pill size and dosage timing are equally important.  And starting low and widely spaced seems more logical as a titration-up strategy to me.

Edited by Rogerstar1

Share this post


Link to post
Share on other sites

A former MDS of mine sent off the wrong dosage to two pharmacies in 2012 and I was taking one regular 25/100 and one 50/200 CR every three hours. It made me manic and changed my entire personality. I lost many pounds due to constant dyskinesia during that five weeks and was hospitalized twice. When the error was discovered, I had extreme dyskinetic withdrawal. I would sure let my doctor know it's still happening if I were you.

 

Dianne

Share this post


Link to post
Share on other sites

Diane - Why did you keep taking it for 5 whole weeks?

 

My mom gets dyskinesia from just half a 25/100 regular Sinemet.  This is to add on to her regiment of Stalevo with Mirapex.

Share this post


Link to post
Share on other sites

miracleseeker,

 

I discussed my manic symptoms with my psychiatrist, my MDS, and the two doctors talked to each other within the first 10 days, but nobody knew the wrong dosage had been called in. They treated it as a new symptom and gave me meds for Bipolar disorder. It honestly never occurred to me that the Sinemet had anything to do with it. I went to the ER four times, but the docs refused to call my MDS to discuss the matter. When I finally reached the psych unit, that doctor tried to call her but she was out of the country. It was three days after my discharge from the psych unit that I had an appointment with her and she discovered that I was on twice the dose she had prescribed. She lowered it back to one each of regular 25/100 and 25/100 CR every three hours, and I went through two weeks of awful dyskinetic withdrawal. When I asked her how I would have known that I was experiencing symptoms of a Sinemet overdose, she just giggled and said, "I just tell my patients they'll know." 

 

Now, if I experience any changes after starting any new med, I assume that it's the meds and not just that I have gone bat-shit crazy! It was a rough lesson that I am glad I learned.

Share this post


Link to post
Share on other sites

Oh my goodness.  That's awful.  Something similar happened with my mom a few weeks ago with Amantadine.  My mom's doctor prescribed 15ML liquid twice a day.  The normal starting dose is 10ML once a day. I thought 15ML was high enough so I only gave her once a day.  For 3 days my mom had jolts every 10 to 15 minutes all over her body like she was being electro shocked.  It was very scary and I didn't call him to confirm because it could be days before he would return my call and he would of course end up saying "ok then don't take it anymore"   It took her about 2 days before it stopped.  Today I'm starting it again but only for 5ML a day.  The only good thing that occured was that she starting talking more.  It seems to stimulate the mind which I need for her.  Fingers crossed.

Share this post


Link to post
Share on other sites

Best wishes to you and your mom, miracleseeker, as you figure out the meds. Doctors definitely need to educate patients and caregivers during the visit when they prescribe new meds!

 

Dianne

Share this post


Link to post
Share on other sites

No kidding.  A lot of them do cookie cutter prescriptions.  I think size and age matters a lot.  A big person could tolerate more than a tiny one. Same goes with a younger person can take more than an older one.

  • Like 1

Share this post


Link to post
Share on other sites

Sherrie, the dyskinesia I experienced in 2012 was due to having been prescribed way too much carbidopa/levodopa for several weeks. When the dosage was suddenly reduced,  my body reacted with more severe dyskinesia than I had when the dose was too high. I later learned that I have biphasic dyskinesia; I become dyskinetic at the peak of the c/l dose and as the c/l leaves my body. 

Dianne  

  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×